Alert archive / Arizona / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Tucson, AZ

July 14, 2002Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2002, 2:29 PM MST for Cochise County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2002, 2:29 PM MST (21:29 UTC)
Expired
Jul 14, 2002, 3:00 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS55 KTWC 142129
SVRTWC
AZC003-142200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST SUN JUL 14 2002

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN ARIZONA

* UNTIL 300 PM MST

* AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHEAST OF HUACHUCA CITY...OR ABOUT
  16 MILES NORTHEAST OF SIERRA VISTA...MOVING WEST AT 15 MPH.

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.

LAT...LON 3168 11007 3184 11015 3175 11044 3154 11043

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:00 PM MST, 29 minutes earlier.

Area forecast discussion, Jul 14, 2:00 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 14 2002

.SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER SOUTHEAST ARIZONA
FOR A DAILY RISK OF THUNDERSTORMS THIS WEEK. AN INCREASE OF MOISTURE
FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE
THROUGH MONDAY.

.DISCUSSION...PORTENDS OF STRONG INSTABILITY IN THE 12Z KTUS
SOUNDING HAVE STARTED TO COME TO FRUITION THIS AFTERNOON AS
CONVECTION HAS BEEN QUICK TO MATURE OVER MOST SOUTHEAST ARIZONA
MOUNTAINS. CONTINUED EASTERLY STEERING LEVEL FLOW WITH PW VALUES UP
ABOUT .1 TO .2 ACROSS THE AREA SHOULD SEE OUTFLOW INTO VALLEY
LOCATIONS THIS AFTERNOON AND INTO THE EVENING...KEEPING A SPECIAL
EYE ON OUTFLOW FROM EASTERN PORTIONS OF THE RIM AND WHITE MOUNTAINS.
SURFACE DEWPTS HAVE HELD UP WELL IN THE UPPER 50S TO NEAR 60 RANGE.
LOWER DESERTS REMAIN A STRONG CANDIDATE FOR OUTFLOW AND PROPAGATION
OF STORMS IN THE EVENING. TODAY...TONIGHT...AND MONDAY LOOK LIKE A
FINE TIME TO BE A THUNDERSTORM IN SOUTHEAST ARIZONA.

LARGER SCALE...NOT REALLY MUCH CHANGE THE NEXT SEVERAL DAYS. HIGH
PRESSURE OVER THE WEST...BUT THE RIDGE AXIS SHIFTS EAST AS THE
PERIOD SLOWS INTO A LONGER WAVE WITH A MEAN POSITION ACROSS MOST OF
THE COUNTRY. HIGH CENTER TO OUR NORTH SHOULD SAG SOUTH AND EAST WITH
THIS...LIKELY FAR ENOUGH EAST TO ADD A DEEPER SOUTHERLY COMPONENT TO
THE FLOW LATER IN THE WEEK. OUR PART OF THE STATE SHOULD CONTINUE TO
SEE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS UNTIL FURTHER
NOTICE. M

.TWC...NONE.

In the hours before

Special weather statement, Jul 14, 11:55 AM MST, 2 hours 34 minutes before
AZZ019-029>035-150700-

SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST SUN JUL 14 2002

.SYNOPSIS...PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE SLIGHTLY
ABOVE CLIMATOLOGY...WITH STRONGER STORMS IN THE CENTRAL TO EASTERN
PORTIONS OF THE COUNTY WARNING AREA.  PROBABILITIES FOR
PRECIPITATION EXCEEDING ONE INCH WILL BE BELOW CLIMATOLOGY...WITH
THE BETTER CHANCE OUT IN THE WESTERN DESERTS WITH THE DEEPER
MOISTURE.

.DISCUSSION...PRECIPITABLE WATER VALUES HAVE INCREASED ACROSS THE
CWA WITH GOES PWAT VALUES RANGING FROM 1.4 INCHES IN FAR WESTERN
AREAS TO NEAR 1 INCH IN THE EAST.  12Z KTUS SOUNDING SHOWED AN
INCREASE TO 1.31 INCHES FROM LAST NIGHTS 1.18 INCHES.  ALTHOUGH THE
VAD WIND PROFILER AT YUMA HAS BEEN INDICATING SOME SORT OF MOISTURE
SEEPAGE WITH A SOUTHERLY WIND COMPONENT AT 20 KNOTS UP TO 400O
FEET...MOISTURE DOES NOT APPEAR SUFFICIENT ENOUGH FOR THE MAIN
CONCERN OF PRECIPITATION EXCEEDING ONE INCH. MOVEMENT OF STORMS WILL
ALSO BE A BIT FASTER...LIMITING FLASH FLOOD POTENTIAL.
HOWEVER...WILL KEEP CHANCES NEAR CLIMO OUT IN THE WESTERN DESERTS
WHERE THE DEEPER MOISTURE EXISTS. ALSO THE AREA BETWEEN SASABE...TO
ARIVACA...AND AMADO HAD SOMEWHAT OF A TRAINING SITUATION
YESTERDAY.  THUNDERSTORMS CONTINUED TO DEVELOP OVER AMADO AREA AND
MOVE SOUTHWEST...WITH ESTIMATED STORM PRECIPITATION TOTALS OF 2 TO 3
INCHES.  THE MAIN THREAT FOR TODAY WILL BE SEVERE THUNDERSTORM
ACTIVITY...WITH HIGHER CHANCES OUT IN CENTRAL AND EASTERN PORTIONS
OF THE COUNTY WARNING AREA.  THE 12K KTUS SOUNDING IS RATHER
IMPRESSIVE GIVEN THE POSSIBLE CAPE TO WORK WITH...OVER 4000 J/KG.
OF COURSE THE THUNDERSTORM ACTIVITY WILL BEGIN OVER THE
MOUNTAINS...WITH A FEW THUNDERSTORMS DEVELOPING OVER THE WHITE
MOUNTAINS ALREADY.

THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH.
Local storm report, Jul 14, 2:01 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON ARIZONA
0201 PM MST SUN JUL 14 2002

TIME (MST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0201 PM    PATAGONIA                 AZ   WIND DAMAGE
07/14/02   SANTA CRUZ                     SIGNS BLOWN DOWN. 1/2 INCH HAIL
                                          COVERING THE GROUND.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:19 PM MSTSevere Thunderstorm WarningTWCPinal26 min
Jul 13, 5:44 PM MSTSevere Thunderstorm WarningTWCPinal31 min
Jul 14, 1:08 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Jul 14, 1:46 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 14, 1:57 PM MSTSevere Thunderstorm WarningTWCSanta Cruz63 min
Jul 14, 3:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jul 14, 3:33 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee57 min
Jul 14, 4:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 14, 4:44 PM MSTSevere Thunderstorm WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.